Health and Care Innovation Expo 2017 returns to Manchester Central on 11th and 12th September 2017.
Epilepsy drug linked to child deformities, study finds
A study conducted by Agence nationale de sécurité du médicament et des Produits de Santé (ANSM), France's National Agency for the Safety of Medicines, has warned that a drug given to pregnant women for epilepsy and bipolar disorder caused ‘serious malformations’ in up to 4,100 children.
It warned that women who took the medication, known as valproate, during pregnancy were four times more likely to give birth to babies with congenital malformations. The study confirmed that the drug was ‘highly teratogenic’, which means it is capable of causing birth defects.
The findings comes after the National Health Service (NHS) recently issued an alert instructing that valproate should only be given to girls and women of childbearing age under specialist supervision and only when other medications had been found not to work.
The types of birth defects attributed to the drug included spina bifida – a condition in which the spinal cord does not form properly, and can protrude through the skin – as well as defects of the heart and genital organs. The risk of autism and developmental problems was also found to be higher, and will be quantified in a follow-up report later this year.
Alain Weill, a researcher at the French health insurance administration and a co-author of the report, said: “The risk of severe malformation is limited to the first two trimesters of pregnancy.”
In a statement, the manufacturer of valproate, maintained it had been ‘totally transparent with health authorities’.
It said: “We are aware of the painful situation confronting the families of children showing difficulties that may have a link with the anti-epileptic treatment of their mother during pregnancy.”